I'm new here. My daughter Madeline is 6 and she was dx with T1 in early March after going into severe DKA and nearly died. We're still learning about BG management. Some days I feel like I "get it" and other days things seem so erratic that I don't think I've figured out anything at all.
My question is about insulin dosing, in terms of how often. Right now Madeline gets insulin with every meal but not snacks, and also Levemir at bedtime. During the school day it's easier to keep her on an eating schedule where her meals and snacks pretty much happen at the same times every day. Weekends is more difficult but we try. If we have her eat on a regular schedule then she's getting daytime insulin about every 4-5 hours or so. She's so responsive to carbs that her snacks during the day can't be more than 15g (if she's active) and 8g (if she's not active, such as a rainy day). But, there are times when she's just plain "starving" between meals and wants to eat way more than the snack carb limit allowed. Our endo team made it clear that we should not really withhold food if she's genuinely hungry. Like any kid her appetite ebbs and flows.
So my question is... say she had lunch at noon and got her insulin then, but then it's 2:00 and she needs to eat more than 15 carbs. If she does that, I have to give insulin again to her. Is this dangerous-- because it's been only 2 hours since her last dose and that dose is still working its wonders? The same kind of thing happens near bedtime sometimes... she eats dinner around 6 but then wants a heftier snack around 7:30 yet it's only been 1.5 hours since her last dose AND she's going into bedtime.
I would love to know how people handle this. I'm at the point now where her endo is giving us a little more freedom to play around with the carb ratio to see what happens. I just worry about giving her too much insulin in a shortened time frame, yet she needs to eat more on some days-- either more frequently than the "Schedule" or more carbs when she does eat a regularly scheduled snack.
Thanks so much.